Alert archive / Virginia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 10, NWS Wakefield, VA

March 28, 20054 counties in Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Mar 28, 2005, 4:11 PM EST for 4 counties in Virginia. It was in force for 246 days. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 28, 2005, 4:11 PM EST (21:11 UTC)
Expired
Nov 29, 2005, 7:00 PM EST
In force
246 days
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text

Counties Lunenburg County, VA, Nottoway County, VA, Prince Edward County, VA, Richmond County, VA

The radar

The Norfolk radar (KAKQ), 84 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.2 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2005-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2005-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 674 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
456 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
674 m²/s²
0-3 km storm-relative helicity
891 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 3:30 PM EST, 41 minutes earlier.

Area forecast discussion, Mar 28, 3:30 PM EST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
330 PM EST MON MAR 28 2005

.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...
STRONG UPPER SYSTEM STILL TO THE SW OF THE AREA. THE LOW PRES IS
NEAR RIC AND SLOWLY MOVG NE. THIS LOW CONTINUES TO DEEPEN WITH
TSTMS NOW DEVELOPG UNDER IT. THE COLD FRONT TO THE S IS
APPROACHING THE HAMPTON ROADS AREA. ALL MODELS MOVE THE LOW OFF
THE COAST BY ARND 00Z WITHT EH FNT MOVG OFF EARLIER. HOWEVER THE
UPPER SYSTEM SEEMS TO BE TIMED BEST BYT THE GFS AND WILL LEAN
TOWARD ITS SLOWER TIMING IN PUSHING CLDS AND PRECIP E. WILL
CONTINUE TO HAVE SOME SHWRS TNGT IN WRAP AROUND MOISTURE AND LIFT
FROM THE VORT AS IT MOVES THRU. FINALLY DURING TUESDAY CLDS WILL
CLEAR FROM THE W.

SMALL HI PRES WILL BE OVER THE AREA TUE NIGHT AND WED. THIS SHD
GIVE MOSTLY CLR AND DRY WEATHER. WITH THE SUNSHINE LIKE THE MAV
TEMPS ON WED MIGHT EVEN GO A LITTLE ABOVE. WILL KEEP IT A LITTLE
COOLER ON TUESDAY WITH CLOUDS SLOWER TO CLEAR.

&&

.LONG TERM (WEDNESDAY NIGHT THROUGH MONDAY)...
A WARM FRONT MOVES N OF THE AREA ON THURSDAY. LIKE THE IDEA OF
JUST SOME CLDS FOR NOW ON THURSDAY WITH PRECIP TO THE W AND N OF
THE AREA. BY FRIDAY DEEPENING LOW TO THE W WILL AGAIN PUSH
MOISTURE AND PRECIP BACK INTO THE AREA AND CONTINUING THRU SAT. DRY
WEATHER AND SOME CLEARING SHOULD RETURN TO THE END OF THE WEEKEND.

&&

.AVIATION...
MAINLY MVFR/VFR TO START...THOUGH IFR IN ANY THUNDERSTORMS THRU 1Z.
HWVR...LOW MVFR/IFR CEILINGS BEHIND DRY SLOT...SO CONDITIONS WILL
WORSEN OVERNIGHT...COULD GET SOME LIFR CEILINGS AFTER 6Z. CONDITIONS
SHLD IMPRV TO VFR AFTR 12Z.

&&

.MARINE...
SCA ALL AREAS FOR SEAS (COASTAL WATERS) AND WINDS BAY/SND...ESP W/
COLD SURGE LATE TONIGHT. WINDS STAY UP INTO TUE MORNING...THEN
SLACKEN IN AFTN. SEAS STAY UP IN CSTL WATERS ABV SCA LIMITS INTO TUE
EVENING...BUT BY WED MORNING ALL WATERS SHLD BE RLTVLY TRANQUIL FOR
THIS TIME OF YEAR. APPRCH OF NEXT SYSTEM BUILDS SEAS IN CSTL WATERS
TO SCA LVLS LATE THU NGIHT AND FRI...W/ SCA CONDITIONS INTO LOWER
BAY BY FRI NIGHT. SCA CONDITIONS CONTINUE ON SAT ACRS LWR BAY AND
CSTL WTRS W/ SURGE BEHIND FRONT.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ630>632 AND
ANZ650-652-654-656-658. &&

SHORT TERM...92
LONG TERM...92
AVIATION/MARINE...MALOIT
Hazardous weather outlook, Mar 28, 5:35 AM EST, 10 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
535 AM EST MON MAR 28 2005

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-291030-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
535 AM EST MON MAR 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE.

.DAY ONE...TODAY...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY ACROSS MUCH OF
THE MID ATLANTIC REGION. THE BEST CHANCE FOR SEVERE THUNDERSTORMS
WILL BE ACROSS CENTRAL AND EASTERN VIRGINIA AND NORTHEAST NORTH
CAROLINA. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY THREATS. SEE
SPSAKQ FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE TODAY AND THIS EVENING...ESPECIALLY
ACROSS CENTRAL AND EASTERN VIRGINIA AND NORTHEAST NORTH CAROLINA.

SAMMLER

In the hours before

Special weather statement, Mar 28, 12:01 PM EST, 4 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1201 PM EST MON MAR 28 2005

VAZ084-088>091-093-094-096-281745-
GLOUCESTER VA-ISLE OF WIGHT VA-JAMES CITY VA-NEWPORT NEWS/HAMPTON
VA-SUFFOLK VA-SURRY VA-SUSSEX VA-YORK VA-
1201 PM EST MON MAR 28 2005

...STRONG THUNDERSTORMS MOVING INTO VIRGINIA PENINSULA...

AT 1201 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM SURRY TO 6 MILES WEST OF
HOLLAND...OR FROM SURRY TO FRANKLIN...MOVING EAST AT 20 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR...
  HOLLAND AROUND 1215 PM EST...
  WINDSOR AROUND 1225 PM EST...
  WILLIAMSBURG AROUND 1230 PM EST...
  QUEENS LAKE AROUND 1240 PM EST...
  SMITHFIELD AROUND 1245 PM EST...

WIND GUSTS TO 45 MPH...FREQUENT DANGEROUS LIGHTNING AND VERY HEAVY
RAINFALL ARE POSSIBLE WITH THESE STORM. HEAVY RAINFALL WILL CAUSE
RAPID PONDING OF WATER ON ROAD AND POSSIBLE LOCALIZED FLOODING
IN LOW LYING AREAS.

FOSTER
Special weather statement, Mar 28, 12:04 PM EST, 4 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1204 PM EST MON MAR 28 2005

NCZ012>017-030>032-102-VAZ079-087-088-092-093-095>098-281800-
BERTIE NC-BRUNSWICK VA-CAMDEN NC-CHESAPEAKE VA-CHOWAN NC-
EASTERN CURRITUCK NC-GATES NC-GREENSVILLE VA-HERTFORD NC-
ISLE OF WIGHT VA-NORFOLK/PORTSMOUTH VA-NORTHAMPTON NC-PASQUOTANK NC-
PERQUIMANS NC-SOUTHAMPTON VA-SUFFOLK VA-SUSSEX VA-VIRGINIA BEACH VA-
WESTERN CURRITUCK NC-

...TORNADO WATCH CANCELLED...

A COLD FRONT IS MOVING ACROSS THE AREA NOW. THIS MAY STILL TRIGGER A
FEW THUNDERSTORMS AS IT PASSES. HOWEVER THE THREAT FOR TORNADO OR
SEVERE WEATHER WITH THESE THUNDERSTORMS HAS DIMINISHED. THESE
THUNDERSTORMS MAY BE ACCOMPANIED BY BRIEF HEAVY RAIN AND WINDS UP TO
40 MPH.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Mar 28, 1:49 PM EST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
149 PM EST MON MAR 28 2005

VAZ062>064-070>072-082-083-281930-
CAROLINE VA-CHARLES CITY VA-CHESTERFIELD VA-GOOCHLAND VA-HANOVER
VA-HENRICO VA-KING WILLIAM VA-NEW KENT VA-
149 PM EST MON MAR 28 2005

...STRONG THUNDERSTORMS MOVING THROUGH CENTRAL VIRGINIA...

AT 149 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 11 MILES WEST OF ASHLAND TO 5
MILES SOUTHWEST OF COLONIAL HEIGHTS...MOVING EAST AT 30 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR...
  DOWNTOWN RICHMOND AROUND 155 PM EST...
  ASHLAND AROUND 205 PM EST...
  MECHANICSVILLE AROUND 210 PM EST...
  CHARLES CITY AROUND 230 PM EST...

EXPECT HAIL...FREQUENT DANGEROUS LIGHTNING...AND HEAVY RAINFALL IN
THE PATH OF THESE STORM. RAINFALL RATES UP TO 1 INCH PER HOUR WILL
CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING
IN LOW LYING AREAS.

FOSTER
Special weather statement, Mar 28, 2:19 PM EST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
219 PM EST MON MAR 28 2005

VAZ063-064-071>074-282000-
CAROLINE VA-ESSEX VA-HANOVER VA-HENRICO VA-KING AND QUEEN VA-KING
WILLIAM VA-
219 PM EST MON MAR 28 2005

...STRONG THUNDERSTORMS MOVING THROUGH CENTRAL VIRGINIA...

AT 219 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 17 MILES WEST OF MILFORD TO
HIGHLAND SPRINGS...OR FROM 13 MILES EAST OF MINERAL TO HIGHLAND
SPRINGS...MOVING EAST AT 40 MPH. THE LINE OF STORMS WILL BE NEAR...
MILFORD AROUND 235 PM...
  BOWLING GREEN AROUND 240 PM EST...
  KING WILLIAM AROUND 245 PM EST...
  SAINT STEPHENS CHURCH AROUND 250 PM EST...
  WEST POINT AROUND 255 PM EST...

WIND GUSTS TO 50 MPH...SMALL HAIL...FREQUENT DANGEROUS
LIGHTNING...AND VERY HEAVY RAINFALL MAY OCCUR WITH THIS LINE OF
THUNDERSTORMS. RAINFALL RATES UP TO ONE INCH PER HOUR MAY CAUSE
RAPID PONDING OF WATER ON ROADS AND LOCALIZED FLOODING IN LOW LYING
AREAS.

FOSTER
Special weather statement, Mar 28, 3:30 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
330 PM EST MON MAR 28 2005

VAZ075>077-282100-
NORTHUMBERLAND VA-RICHMOND VA-WESTMORELAND VA-
330 PM EST MON MAR 28 2005

...STRONG THUNDERSTORMS MOVING INTO THE VIRGINIA NORTHERN NECK...

AT 330 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM COLONIAL BEACH TO 9 MILES SOUTH OF
WARSAW...OR FROM COLONIAL BEACH TO 9 MILES WEST OF ROBLEY...MOVING
NORTHEAST AT 30 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR...
  MONTROSS AROUND 335 PM EST...
  CALLAO AROUND 350 PM EST...

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THESE STORMS.
RAINFALL RATES OF UP TO ONE INCH PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

GINGRICH

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 7:55 AM ESTSevere Thunderstorm WarningAKQMecklenburg194 days
Mar 28, 9:26 AM ESTSpecial Marine WarningAKQ49 min
Mar 28, 3:08 PM ESTSevere Thunderstorm WarningAKQEssex, City of Norfolk, City of Virginia Beach194 days
Mar 28, 3:38 PM ESTSevere Thunderstorm WarningAKQChesterfield, Cumberland, Prince Edward246 days
Mar 28, 4:52 PM ESTSevere Thunderstorm WarningAKQGoochland, Hanover, Powhatan246 days

Nearby

Severe Thunderstorm Warnings in Virginia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.